Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Please take some time to click through these links to find out more about our community.

What is a Trigger and When to Trigger a Post
How and Why to Report a Post
Visit our Crisis Assistance Link for resources. For immediate help, call 911 or get to the ER.

Includes Expert Content
Unexpected rise in TSH
wallis52 posted:
I have a hx of clinical depression, usually easily managed with two anti-depressants, Lexapro being one of them. In July, my mood plummeted and I had myself voluntarily admitted to the psych ward. I responded well to a change in medication, (effexor and trazadone at night) I am 60, but slender and fit, and have never been hospitalized for depression before, or much of anything else, for that matter, other than having 4 NVD. One of the four children does suffer from depression.

My TSH was found to be 22, with the T3 T4 being roughly in the normal range. Probably the T3 was low. I have had my TSH closely followed over the last 4 years, with a steady decrease in Synthroid. I began at 176 mcg and was down to 88 mcg. In February, my TSH was 2.24. I did notice things that I now recognize as hypomanic, such as insmonia, mild euphoria, et al. Now that my TSH is normalizing, I feel much better, but have the occasional mood swing that I have never experienced before, to my recollection.

I am puzzled as to why my TSH went up so high in less than 6 months. The endocrinologist flippantly assured me that I had forgotten to take my synthroid. I am a registered nurse, and not entirely stupid about that sort of thing. I always take my synthroid with my anti-depressant in the morning. Besides that, I was running out of my thyroid, so it stands to reason that I did take it, after all.

My psychiatrist is an excellent man and seriously overeducated, possessing a Phd in pharmacology and another in clinical biochemistry. He had an explanation for the TSH that made perfect sense to him, and almost none to me. Part of that is due to the fact that he is from Spain, and I don't think his thoughts always translate well into English.

Any ideas about the rise in the TSH? Somehow, I don't feel quite right, although I realize that I haven't been on the increased thyroid long enough to get the full effect.

Any sensible explanation would be appreciated.
An_247250 responded:
This is kind of ironic, I have been on synthyroid for about 4 months now, my doc just prescribed lexapro a week ago... After taking a blood test my TSH T4 (i believe) went up to 2.2, this was never seen before, He then lowered my synthyroid medication. There must be a connection, because my TSH was always low before that.
Thomas L Schwartz, MD responded:
Hello and sorry, I am not an endocrinology.. I think thyroid does fluctuate in general. The thyroid can get ill ie a virus and immune attact etc. Sometimes an immune attack can leave the thryoid permanently hurt with increased TSH, sometimes the thyroid is temporarily hurt and recovers ie. TSH goes up then down. So your thyroid issue may have just been a random event that has healed some....that is my best idea

Featuring Experts

Thomas L. Schwartz, MD, received his medical degree from and completed his residency in adult psychiatry at the State University of New York (SUNY) Up...More

Helpful Tips

Do not change your meds...Expert
without consulting your prescriber. I am very concerned with many, many posts where folks are dropping, lowering, changing their meds ... More
Was this Helpful?
106 of 144 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.